Illinois, 2010

Flood in Illinois, April 30, 2010

April 30, 2010 · NWS PAH · 1 event in 1 county or zone

Another round of heavy rain in the upper Mississippi River Valley caused the Mississippi River to rise above flood stage by the end of the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Another round of heavy rain in the upper Mississippi River Valley caused the Mississippi River to rise above flood stage by the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 30, 5:34 AM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Apr 30, 5:34 AM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
634 AM CDT FRI APR 30 2010

.UPDATE...
UPDATED FOR 12Z AVIATION FORECAST DISCUSSION.

&&

..SIGNIFICANT HEAVY RAIN EVENT APPEARS INCREASINGLY LIKELY FRIDAY
NIGHT THROUGH SUNDAY...

.DISCUSSION...
BIGGEST CHALLENGE WITH THIS PACKAGE WILL BE THE HANDLING OF THE
HEAVY RAIN EVENT.

THE STAGE IS BEING SET FOR A SIGNIFICANT HEAVY RAIN EVENT FRIDAY
NIGHT THROUGH SUNDAY EVENING...OVER ABOUT A 48 HOUR PERIOD. MOST
AREAS WILL BE AFFECTED TONIGHT AND SATURDAY NIGHT...AND THEN
SUNDAY ACROSS THE PENNYRILE REGION OF WEST KENTUCKY. A FLASH FLOOD
WATCH IS IN EFFECT THROUGH SUNDAY AFTERNOON.

THE SYNOPTIC SCENARIO IS RATHER SIMPLE. A FRONTAL BOUNDARY WILL
MOVE INTO THE QUAD STATE REGION TONIGHT AND DUE TO DEEP SOUTHWEST
FLOW ALOFT OVER THE REGION...THE BOUNDARY WILL BECOME STATIONARY.
IN THE MEANTIME STRONG SOUTHERLY WINDS WILL BRING COPIOUS AMOUNTS
OF TROPOSPHERIC MOISTURE INTO THE AREA. WITH THE ACTIVE BOUNDARY
IN THE VICINITY COUPLED WITH HIGH MOISTURE LEVELS AND A STEADY
BARRAGE OF EMBEDDED UPPER LEVEL DISTURBANCES IN THE SOUTHWEST FLOW
ALOFT...MOST AREAS HAVE THE POTENTIAL FOR GETTING MULTIPLE INCHES
OF RAIN THROUGH SUNDAY. THE KEY TO THE GREATEST RAIN POTENTIAL WILL BE
WHERE THE ACTIVE BOUNDARY SETS UP...AND HOW LONG IT REMAINS THERE.

MODELS ARE SUGGESTING THAT SOUTHEAST OF A PRINCETON INDIANA TO
DEXTER MISSOURI LINE...2 TO 5 INCHES OF RAIN WILL BE
POSSIBLE...WITH 5 TO 7 INCH AMOUNTS POSSIBLE IN ENHANCED ZONES OF
CONVECTION. UNFORTUNATELY IT IS NOT UNCOMMON FOR THE MODELS TO
UNDERESTIMATE STORM TOTAL VALUES FOR SOME LOCALES IN A PATTERN
SUCH AS THIS. THE KEY WILL BE A STEADY STREAM OF DEEP MOISTURE
TRANSPORT FROM THE GULF REGION THROUGH THE PERIOD...WITH ITS
CULMINATION AND SPEED CONVERGENCE BEING FOCUSED ACROSS THE LOWER
OHIO...MID MISSISSIPPI AND TENNESSEE VALLEY REGIONS.

SOMETIMES CONVECTION TO OUR SOUTH WILL IMPEDE THIS INFLUX...BUT
MODELS ARE INCREDIBLY CONSISTENT WITH RESPECT TO KEY PARAMETERS
FAVORABLE FOR HEAVY RAIN...AND ARE INCREASINGLY CONSISTENT IN QPF
AMOUNTS. THE AREA OF GREATEST CONCERN IS WEST KENTUCKY...PORTIONS
OF SOUTHEAST MISSOURI...THE SOUTHERN TIP OF ILLINOIS AND SOUTHWEST
INDIANA. THE FARTHER NORTH AND WEST YOU GO...THE LESS TOTAL QPF WE
EXPECT. SATURDAY NIGHT INTO SUNDAY COULD YIELD SOME OF THE MORE
IMPRESSIVE RAIN AMOUNTS...AS THE UPPER JET DYNAMICS WILL BE MORE
IN PHASE WITH THE LOW LEVEL JET. SUNDAY...THE FOCUS SHOULD SHIFT
MOSTLY INTO WEST KENTUCKY AND PERHAPS A SMALL PART OF SOUTHWEST
INDIANA...SO THE WATCH OVER THE NORTHWEST PART OF THE AREA MAY BE
CANCELLED EARLY.

THE KEY FOR SEVERE POTENTIAL WILL AGAIN BE INSTABILITY...OR THE
LACK THEREOF. MODELS SHOW SLIGHTLY THE MOST FAVORABLE INSTABILITY
PARAMETERS OVER SOUTHEAST MISSOURI THIS EVENING. THE ENTIRE REGION
IS IN THE DAY 2 AND DAY 3 OUTLOOK FOR SLIGHT RISK. HOWEVER...
USUALLY IN A PATTERN LIKE THIS...THE SEVERE THREAT IS SOMEWHAT
LIMITED DUE TO GREATER MOISTURE THROUGHOUT THE COLUMN RESTRICTING
EVAPORATIVE POTENTIAL...AND A WARMER THERMAL PROFILE LIMITING THE
PRODUCTION OF HAIL. CANNOT RULE IT OUT COMPLETELY. WILL CONTINUE
TO MONITOR.

&&

.AVIATION...
WINDS WILL PICK UP BY 14-15Z TODAY...AND THEY ARE ALREADY GUSTING
AT KCGI/KPAH ATTM. SHOULD SEE SOME GUSTS IN THE 20-25KT RANGE. LOW
VFR CIGS HAVE MOVED INTO SOUTHEAST MO...SOUTHWEST IL AND FAR
WEST KY THIS MORNING. THESE CLOUDS WILL CONTINUE TO OVERSPREAD THE
REST OF THE AREA. MVFR CIGS ARE NOTED TO OUR SOUTH AND WILL
LIKELY IMPACT KCGI AND KPAH SOON. SOME SCATTERED LIGHT -SHRA COULD
IMPACT KCGI/KPAH FROM MIDDAY THROUGH MID AFTERNOON. HOWEVER...BETTER
CHANCES OF SHRA/TSRA WILL BEGIN OVER SOUTHEAST MISSOURI BY THIS
EVENING. THIS ACTIVITY WILL THEN MOVE EAST TO ENCOMPASS THE REST
OF THE TERMINALS BY 06Z AND BEYOND.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...LAKE WIND ADVISORY FROM 10 AM THIS MORNING TO 6 PM CDT THIS
     EVENING FOR BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-
     CRITTENDEN-DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-
     LIVINGSTON-LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-
     TRIGG-UNION KY-WEBSTER.

     FLASH FLOOD WATCH FROM THIS EVENING THROUGH SUNDAY EVENING FOR
     BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-
     DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-
     LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION
     KY-WEBSTER.

MO...LAKE WIND ADVISORY FROM 10 AM THIS MORNING TO 6 PM CDT THIS
     EVENING FOR BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-
     MISSISSIPPI-NEW MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE
     MO.

     FLASH FLOOD WATCH FROM THIS EVENING THROUGH SUNDAY EVENING FOR
     BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
     MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...LAKE WIND ADVISORY FROM 10 AM THIS MORNING TO 6 PM CDT THIS
     EVENING FOR ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-
     HARDIN-JACKSON-JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-
     PULASKI-SALINE-UNION IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.

     FLASH FLOOD WATCH FROM THIS EVENING THROUGH SUNDAY EVENING FOR
     ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-
     JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION
     IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.

IN...LAKE WIND ADVISORY FROM 10 AM THIS MORNING TO 6 PM CDT THIS
     EVENING FOR GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

     FLASH FLOOD WATCH FROM THIS EVENING THROUGH SUNDAY EVENING FOR
     GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&
Hazardous weather outlook, Apr 30, 7:33 AM CST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
833 AM CDT FRI APR 30 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
833 AM CDT FRI APR 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A SIGNIFICANT HEAVY RAIN EVENT IS EXPECTED STARTING TONIGHT.
A FLASH FLOOD WATCH HAS BEEN ISSUED AS A RESULT. PLEASE REFER TO
THE WATCH PRODUCT FOR DETAILS ON THE POTENTIAL FOR HEAVY RAIN AND
FLOODING.

THUNDERSTORM CHANCES WILL INCREASE FROM WEST TO EAST ACROSS THE
QUAD STATE REGION TODAY AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS
CANNOT BE RULED OUT LATE THIS AFTERNOON AND TONIGHT. THE KEY WILL
BE THE DEGREE OF INSTABILITY...AND WHETHER OR NOT THERE WILL BE
ENOUGH.

A LAKE WIND ADVISORY IS IN EFFECT FROM 10 AM THROUGH 6 PM TODAY.
SEE THE ADVISORY PRODUCT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SIGNIFICANT HEAVY RAIN EVENT IS EXPECTED FROM SATURDAY THROUGH
EARLY SUNDAY. A FLASH FLOOD WATCH HAS BEEN ISSUED AS A RESULT.
PLEASE REFER TO THE WATCH PRODUCT FOR DETAILS ON THE POTENTIAL FOR
HEAVY RAIN AND FLOODING.

ISOLATED SEVERE THUNDERSTORMS CANNOT BE RULED OUT MAINLY SATURDAY
AND SATURDAY NIGHT. THE KEY WILL BE THE DEGREE OF INSTABILITY...
AND WHETHER OR NOT THERE WILL BE ENOUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS AND
STATEMENTS. ACTIVATION MAY BE REQUESTED LATE TODAY THROUGH SUNDAY.
SPOTTERS ARE REMINDED TO REPORT LOCATIONS WHERE DITCHES ARE NEARLY
FULL OF WATER AND WHERE WATER IS OVER THE ROADS.

JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Alexander

When
April 30, 8:00 AM CST to 11:59 PM CST
Where
Alexander County, Thebes to 0.86 mi E of Thebes
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.220, -89.470

Minor flooding occurred on the Mississippi River near Thebes. Some low-lying fields and river access points were under water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221132.